My Experience with Trikafta Has Been More Difficult Than Expected

Elizabeth Rogers avatar

by Elizabeth Rogers |

Share this article:

Share article via email
coughing

I’ve been fortunate to start taking Trikafta, a next-generation, triple-combination treatment for cystic fibrosis. My journey began in December, but it hasn’t been the easiest path to walk along, as I’ve encountered unexpected twists and turns.

How Trikafta affects someone’s relationship with their body varies from person to person. But I feel as though I’ve had a particularly rough go of it. It’s become a fragile balancing act in which I’m constantly scrambling to keep up with my body’s changes. 

First, the good: My lung function has improved and my mucus production has decreased. Many have talked about their renewed ability to laugh, and it’s strange not to have to worry about a sudden fit of laughter sending me into a coughing spasm. It still happens a bit, but not nearly as much.

On a recent vacation, I was even able to snorkel for the first time in years (with the assistance of a friendly pool noodle). It was something I had sorely missed, and while it was still difficult, the fact that I could reclaim an activity I once loved was amazing. 

Then there’s the bad: It’s difficult to talk about the side effects I experience while taking Trikafta. Others have been dismissive when I try to discuss it. Some suggest that my negative experiences aren’t from the medication, because my experiences don’t match theirs or because my particular side effects don’t have a documented history.

I’ve ruled out other causes through extensive testing and visiting more specialists than I care to recall, including a neurologist, a rheumatologist, and an endocrinologist. Bad behavior on social media in response to my comments that my Trikafta journey hasn’t been positive shouldn’t bother me, but it does. The truth is that we don’t know what some of the rarer side effects or long-term results might be. To discount my experiences seems deeply invalidating. 

The worst side effect for me is what many on social media have dubbed the “Trikafta munchies.” It’s a constant hunger. It doesn’t matter if I’ve just eaten, I’ll still be hungry an hour later. Sometimes the hunger is so bad that it becomes physically painful.

Though I’m pancreatic insufficient, I’ve rarely struggled with my weight. Eating whenever that bone-deep hunger strikes would result in more weight gain than a person needs. It also would irrevocably change the fragile peace I’ve made with my body.

During the first few weeks of treatment, I weighed myself every day, often several times a day. I cried in the mirror while looking at myself, fearing that those extra pounds would reappear. I worried that I would lapse back into the bad eating habits I experienced in high school, or that I would stop eating entirely. 

Digestion has become difficult since starting Trikafta, as has maintaining my insulin levels. I have cystic fibrosis-related diabetes. Before I started taking Trikafta, I knew exactly what certain foods would do to my glucose levels and how to address imbalances. Now, this changes day to day. Sometimes I need more enzymes or more insulin. The next day, I might eat the same meal, yet suddenly have too many enzymes and too much insulin. Every day I have to adjust and calculate. It’s exhausting, and eating has become an unwelcome chore. 

I’ve always suffered from harmless myoclonus jerks. But now they’ve gone from happening once or twice a week to several times a day. I drop things now. Despite reassurances from my neurologist, I worry. It’s just another thing to get used to, and another way in which my body has become a stranger determined to ruin everything. 

Part of becoming an adult is realizing that you must balance the good with the bad. On the days when Trikafta saps my energy, leaving me almost unable to get out of bed, I must recognize that I can still breathe. Others haven’t had this opportunity. I can also recognize that my side effects seem to be exceedingly rare.

I should also acknowledge that taking Trikafta is a privilege. Not everyone has access to it, either due to a lack of adequate healthcare coverage or because they simply don’t qualify. 

Still, I don’t know what else this new body has in store for me. Perhaps one day we will be in agreement with each other. For now, I hope to find a happy medium.

***

Note: Cystic Fibrosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Cystic Fibrosis News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to cystic fibrosis.

Comments

Maribeth avatar

Maribeth

I can understand your struggles. Within 1 week of Trikafta I couldn’t fit into my jeans anymore. I wear stretch pants all the time now. In one year I’ve gained 23 pounds. It’s so uncomfortable. It’’s not a normal weight gain either. My weight gain seems to be mostly water retention. I’ve always was fortunate to be a healthy weight my whole life. I’m 52 and cant believe what my body looks like. I should be great full because I can breath better but the weight discomfort that fluctuates through out the day a lot of times makes it difficult to breath. It also has made my GI system so bloated and constant burping. It also has caused increase anxiety and depression. I also get a rash that looks like little cuts all across my upper back, upper arms and jaw line. My CF team is aware of all of this. It is mentally exhausting talking myself out of focusing on all the negative and to get into a positive mind set.
I am great full to be able to breath better and barely cough.
I had found a technique called EFT (Emotinal Freedom tapping technique) has helped with getting out of the negative space in my head. I’ve been doing intermittent fasting to allow my GI system a break and possibly lose some of the weight. Haven’t had much change yet.
I hope you, myself and others dealing with any trikafta side effects find an inner peace.
Breath well.

Reply
Stephen avatar

Stephen

Yep like the person above I've struggled with water retention and bloating. As someone who gyms a lot and works out for physique this has been unsettling and really effected my mood and how I feel about the drug. I stopped taking the drug because of this but I've started again and hoping if I stick it out within a few months my body still adjust.

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.


Featured Column

Don’t Overlook Emotional Wellness When Dealing With Chronic Illness

A banner for Lara's column, depicting a car on a road trip winding through a forest.
Living with a chronic illness can affect emotional wellness, writes columnist Lara Govendo, who offers up some ideas for managing both.

Read the Column


Your CF Community


Visit the Cystic Fibrosis News Today forums to connect with others in the CF community.